Alabama, 2019

Damaging Winds in Alabama, February 12, 2019

February 12, 2019 · NWS BMX · 6 events in 5 counties and zones

A pre-frontal QLCS moved across south central Alabama during the late morning hours on February 12th. The line intensified as it approached I-65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A pre-frontal QLCS moved across south central Alabama during the late morning hours on February 12th. The line intensified as it approached I-65. Atmospheric parameters were supportive of a few severe storms, with 0-6km bulk shear values 50-60 knots and surfce based CAPE near 1000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 12, 10:06 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 12, 10:06 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1006 AM CST Tue Feb 12 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

--Marginal Risk of a severe storm shifts into East Alabama--

At 16Z/10AM, a shield of rain with embedded convective elements was
moving eastward across Central Alabama. Surface observations show
~southerly winds ahead of this activity, with dew points averaging
in the mid 60s (F) and an air mass warming into the low 70s (F)
underneath thinned clouds/cloud breaks near and southeast of I-85.
Current and forecast high-res guidance averages a couple hundred
J/kg of surface-based and mixed-layer CAPE, with the HRRR and 3km
NAM suggesting a narrow corridor of values approaching 1,200 J/kg
surface-based across our southeasternmost counties. Deep-layer shear
is strong/around 50 knots, with vectors primarily supporting a line
of convection/QLCS with potential for some semi-discreet cells
within the line as well. There's decent veering with height with
maintenance of helicity in the 200-300 m2/s2 range even as surface
winds begin to veer in response to the eastward movement of the
surface trough.

KBMX RADAR has shown what you'd expect in this sort of environment:
a clear convergence signal on the leading edge of the line with
transient areas of rotation that are unimpressive vertically.
However, given the clearing noted on GOES-East, 1-minute imagery
+ a line advancing into a bit more instability, we'll have to keep
a close watch for the development of a stronger meso. We are
maintaining a 'Marginal Risk' of a severe storm capable of a
damaging wind gust and/or brief tornado before the line exits into
Georgia by mid-afternoon.

89^GSatterwhite

.LONG TERM...
Wednesday through Tuesday.

High pressure builds in across the region on Wednesday as the cold
front has pushed well to our east. Surface high pressure, mid-level
ridging, negative vorticity advection, and upper level convergence
will all overlap across the region for much of the day Wednesday.
Because of this, expect synoptic scale subsidence to lead to clear
skies over Central AL tomorrow.

Troughing slides in across the MS River Valley early Thursday as a
weak upper level shortwave impulse moves through the Mid-MS Valley
and into the Ohio River Valley. This will lead to slight synoptic
height falls across Central AL as the surface high shifts further to
our east. Moisture returns to the area Thursday thanks to the
southerly flow and wedging between the ridge to our east and the
trough to our west. With increased moisture and at least some weak
synoptic lift, expect increasing clouds as we go into the day on
Thursday. By Thursday evening, the trough axis is passing through
Central AL and a frontal boundary that stretches southward from the
Great Lakes region pushes into the TN Valley. Meanwhile, an upper
level jet begins nosing in from the west. This combination of extra
lift from the trough axis, upper jet, and frontal boundary should
lead to an increasing chance for rain from NW to SE across our area
Thursday night into Friday morning. The cold front never really
makes it far into Central AL, stalling somewhere across the region.
Some guidance has it stationary over the TN Valley, while other
guidance has it over Central AL. I've essentially split the
difference in the forecast for now by including 40-50% PoPs all day
Friday. Instability remains very low during this time, so I have
left any mention of thunderstorms out of the forecast.

Another weak upper level shortwave impulse is ejected out from the
base of the trough (over the Rockies Saturday morning) and slides
across the stalled frontal boundary early Saturday morning. As this
takes place, I expect the lift along the frontal boundary to
increase, enhancing the coverage of precip, so I've trended PoPs up
during the day on Saturday.

Unfortunately, the pattern doesn't improve much for the rest of the
weekend and into early next week. Guidance continues to suggest a
series of upper level shortwave impulses moving through the Central
to Southern Plains and across the Mid MS Valley. The aforementioned
frontal boundary, or the remnants of that boundary seems to never
fully get out of our area, so each impulse will bring an increase in
rain chances. Timing of any individual impulse is difficult in the
extended as guidance has wavered with each run on the how the
evolution plays out. For now, I've tried to broad-brush PoPs in the
30%-50% range Sunday and Monday depending on timings of impulses,
but that could change with future model runs. Some guidance suggests
instability could work in Sunday afternoon, but this is all
contingent on the timing and persistence of rain chances, so I've
just mentioned a chance for thunder in the forecast for now and will
not delve into any severe chances just yet due to the inconsistency
in model runs.

By Monday evening/Tuesday, a surface low is expected to develop and
lift through the region, finally kicking that stalled frontal
boundary out of here. As that takes place, expect higher rain
chances. Due to this being a stronger forcing mechanism than the
shortwave impulses, I've trended PoPs up to 60-70% Monday night
through Tuesday. Destabilization ahead of this system can't be ruled
out, but is very uncertain because guidance doesn't agree on the
evolution of the surface low, so will not mention thunderstorms or
severe at this time for early next week.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

MVFR conditions should be predominate during the day today,
followed by VFR conditions tonight. A cold front will bring a line
of showers today, with embedded thunderstorms possible mainly
south. Cigs are MVFR at most sites right now, with temporary
fluctuations to VFR possible ahead of the line. Visibilities in
the squall line will temporarily drop to IFR. Confidence in
thunder at MGM/TOI is too low to mention but will amend if
necessary. Light rain will fall behind the squall line, with skies
clearing this evening. Winds will be gusty to around 20-25 kts at
times today.

32/Davis

&&

.FIRE WEATHER...

Widespread showers with embedded thunderstorms are expected today.
Rain free conditions are expected tonight through Thursday, with
relative humidity values falling to around 35-40 percent
Wednesday afternoon. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  34  54  33  61 / 100  10   0   0  10
Anniston    66  34  54  35  63 / 100  10   0   0  10
Birmingham  64  35  56  37  63 / 100  10   0   0  10
Tuscaloosa  64  36  58  37  65 / 100  10   0   0  10
Calera      64  35  56  37  64 / 100  10   0   0  10
Auburn      69  37  56  36  63 / 100  30   0   0   0
Montgomery  69  37  59  36  67 / 100  20   0   0  10
Troy        71  38  58  36  66 / 100  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 12, 7:17 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
717 AM CST Tue Feb 12 2019

ALZ011>015-017>050-131630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
717 AM CST Tue Feb 12 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a marginal risk of severe storms through 2 PM today along
and south of a Demopolis to Clanton to Alexander City line. A brief
tornado and isolated damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
during the day today.

08

In the hours before

Special weather statement, Feb 12, 8:41 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
841 AM CST TUE FEB 12 2019

ALZ017-018-026-121515-
Etowah AL-St. Clair AL-Blount AL-
841 AM CST TUE FEB 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...WESTERN
ETOWAH AND NORTHERN ST. CLAIR COUNTIES UNTIL 915 AM CST...

At 840 AM CST, Doppler radar was tracking a strong thunderstorm over
Inland Lake, or near Springville, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rainbow City, Oneonta, Attalla, Springville, Ashville, Locust Fork,
Steele, Altoona, Walnut Grove, Allgood, Rosa, Inland Lake, Aurora,
Neely Henry Lake, Southside, Highland Lake, Whitney Junction, Alabama
International Dragway, I 59 Rest Areas At Oneonta and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3414 8614 3388 8602 3375 8654 3377 8654
      3377 8660 3390 8667
TIME...MOT...LOC 1440Z 242DEG 45KT 3384 8652

05
Special weather statement, Feb 12, 10:02 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1002 AM CST TUE FEB 12 2019

ALZ027-028-036-121630-
Clay AL-Talladega AL-Coosa AL-
1002 AM CST TUE FEB 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...NORTHERN
COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 1030 AM CST...

At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Marble Valley, or near Talladega Springs, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Talladega, Sylacauga, Childersburg, Goodwater, Talladega Springs,
Stewartville, Fayetteville, Winterboro, Strickland Crossroads,
Sycamore, Parkdale, Marble Valley, Lay Lake, Cleveland Crossroads,
Sylacauga Municipal Airport, Overbrook, Cedar Creek, Gantts Quarry,
Hollins and Varnons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3311 8597 3309 8598 3309 8601 3308 8601
      3299 8651 3301 8652 3306 8652 3307 8651
      3309 8651 3312 8646 3313 8646 3315 8648
      3317 8649 3342 8610 3311 8595
TIME...MOT...LOC 1602Z 237DEG 42KT 3308 8646

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
February 12, 10:36 AM CST to 10:37 AM CST
Where
Autauga County, 0.58 mi W of Prattmont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.470, -86.460

Several trees snapped in the Camilla Estates neighborhood. One home suffered roof damage due to a fallen tree.

Thunderstorm Wind, Elmore

When
February 12, 10:52 AM CST to 10:53 AM CST
Where
Elmore County, 2.93 mi S of Wetumpka
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.508, -86.216

Several businesses were damaged along a section of Highway 231 in Wetumpka. Major roof damage at the Lowes Home Improvement store where several large AC units were blown off the roof. Damage occurred to numerous vehicles in the parking lot due to flying debris. Doors at a nearby Walmart were blown off hinges. Numerous trees reported uprooted and power lines downed throughout the city of Wetumpka.

Thunderstorm Wind, Russell

When
February 12, 12:04 PM CST to 12:05 PM CST
Where
Russell County, 2.15 mi NNE of Unland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.450, -85.270

Several trees uprooted near Pine Grove Lane.

Thunderstorm Wind, Lee

When
February 12, 12:11 PM CST to 12:12 PM CST
Where
Lee County, 1.78 mi ENE of Mitchell Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.543, -85.374

Several trees uprooted in the Beauregard Community.

Thunderstorm Wind, Russell

When
February 12, 12:16 PM CST to 12:17 PM CST
Where
Russell County, 2.22 mi NNE of Ladonia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.501, -85.058

Several trees uprooted and power lines downed between County Line Road and Opelika Road.

Thunderstorm Wind, Chambers

When
February 12, 12:18 PM CST to 12:19 PM CST
Where
Chambers County, Langdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.820, -85.170

Several trees uprooted throughout the town of Valley. One home damaged by a fallen tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809578, 809585, 809586, 809589, 809588, 809590.